Alert archive / Wisconsin / Special Weather Statements in 2025

Special Weather Statement, NWS La Crosse, WI

April 23, 2025Crawford County, Grant County, Wisconsin; Clayton County, Fayette County, Iowa

NWS La Crosse, WI issued this special weather statement at Apr 23, 2025, 11:21 PM CDT for Crawford County, Grant County, Wisconsin; Clayton County, Fayette County, Iowa. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2025, 11:21 PM CDT (04:21 UTC)
Expired
Apr 24, 2025, 12:15 AM CDT
In force
54 min
Issued by
NWS La Crosse, WI
Hail
0.75 in
Wind
30

Counties Clayton County, IA, Fayette County, IA, Crawford County, WI, Grant County, WI

The radar

The La Crosse radar (KARX), 108 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2025-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2025-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
206 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1986 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

040 
WWUS83 KARX 240421
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
1121 PM CDT Wed Apr 23 2025
 
IAZ010-011-029-030-WIZ054-055-061-240515-
Clayton IA-Winneshiek IA-Fayette IA-Allamakee IA-Richland WI-
Crawford WI-Grant WI-
1121 PM CDT Wed Apr 23 2025

...STRONG THUNDERSTORMS WILL IMPACT CLAYTON...FAYETTE...SOUTHERN
ALLAMAKEE...SOUTHERN WINNESHIEK...GRANT...SOUTHWESTERN RICHLAND AND
SOUTHERN CRAWFORD COUNTIES THROUGH 1215 AM CDT...

At 1115 PM CDT, Doppler radar was clusters of strong thunderstorms 
over parts of northeast Iowa and southwest Wisconsin. The strongest 
storm was located over Bloomington, or 9 miles northeast of 
Guttenberg, moving east at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Bloomington around 1120 PM CDT.
  Lancaster around 1140 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4264 9071 4268 9090 4265 9090 4265 9208
      4319 9208 4330 9040 4320 9040 4320 9043
      4263 9043
TIME...MOT...LOC 0415Z 268DEG 19KT 4289 9097 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

$$

JSB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Apr 23, 10:55 PM CDT, 26 minutes earlier. Its key messages:

  • Periodic chances of showers and storms are on tap through Friday. Some storms could become strong to severe this evening, with large hail being the main threat, and locally damaging winds as a lesser, secondary threat.
  • There is a low risk of localized flooding due to heavy rainfall possible Thursday night. Total rainfall amounts through Friday are expected to range between 0.5" to 1.5", heaviest over southeast MN and northeast IA.
  • A strong trough could bring another risk of severe weather and heavy rainfall to the region next Monday and Tuesday, along with seasonably warm temperatures in the 70s.
Area forecast discussion, Apr 23, 10:55 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1055 PM CDT Wed Apr 23 2025

.KEY MESSAGES...

- Periodic chances of showers and storms are on tap through
  Friday. Some storms could become strong to severe this
  evening, with large hail being the main threat, and locally
  damaging winds as a lesser, secondary threat.

- There is a low risk of localized flooding due to heavy
  rainfall possible Thursday night. Total rainfall amounts
  through Friday are expected to range between 0.5" to 1.5",
  heaviest over southeast MN and northeast IA.

- A strong trough could bring another risk of severe weather and
  heavy rainfall to the region next Monday and Tuesday, along
  with seasonably warm temperatures in the 70s.

&&

.DISCUSSION...
Issued at 303 PM CDT Wed Apr 23 2025

We will continue to see periodic chances of showers and
thunderstorms through the day Friday, with the most likely chances
coming Thursday night (70 to 90%). Before Thursday night, zonal flow
aloft should provide only weak forcing for ascent overall. However,
we are keeping an eye on a cold front that will sweep through the
area late this afternoon into the evening hours. There could be
enough instability to spark off some storms during this time. The
threat for strong to severe storms remains pretty marginal, given
MUCAPE values to around 500 to 1000 J/kg per the 23.12z HREF
ensemble, with mid-level lapse rates progged around 6 to 7 C/km.
This would support the threat for large hail. Locally strong wind
gusts appear to be more of a secondary threat with any strong storms
as there is a brief window of time before the boundary layer
decouples and stabilizes the lower levels. SPC has maintained a
Marginal Risk (level 1 of 5) for severe weather this evening for
areas along and south of a line from Osage, IA to Monroe Center, WI.

As we go into the day Thursday, the zonal flow aloft will gradually
breakdown, making way for a mid-level impulse to sweep through the
Upper MS Valley region Thursday night into Friday morning.
Increasing chances (70-90+%) of mainly showers are expected with
this wave, given meager instability and mid-level lapse rates.
However, the main focus for Thursday night will be heavier downpours
due to copious moisture. Pwat values between 1 to 1.4" are progged
with this activity, which is above the 90th percentile on the EC
ensemble percentiles for precipitable water. The bulk of the
precipitation for tonight through Friday should come during this
time. Total rainfall should range between 0.5" to 1.5", but some
locally higher amounts to around 2" are possible, per the HREF LPMM
QPF fields.

Eventually, conditions will dry out Friday, thanks to an area of
high pressure that will build out of the Canadian Prairies. This
should result in a seasonal Saturday, with high temperatures warming
to the lower 60s across the area and dry conditions under mostly
sunny skies. Sunday appears to be mostly dry to start, although
shortwave ridging could spark off some more showers and perhaps an
isolated thunderstorms later in the day.

As we look ahead towards the start of the work week, we continue to
keep an eye on an increased threat for strong to severe storms over
the Upper MS Valley as a longwave upper-level trough approaches the
region. An attendant cold front will eventually move through the
area by late Monday, which should support some likely chances (50-
70%) of showers and storms. The convective parameter space appears
supportive of the potential for strong to severe convection, given
MLCAPE values on the order of 1000-2000 J/kg, and deep-layer shear
values of 40 to 50 knots. ECMWF EFI values for CAPE-Shear are
leaning towards values of 0.6 to 0.7 - on the lower-end of the
scale. However, the CSU-ML severe probabilities suggest a notable
signal for severe weather, with an all-hazards scenario possible.
For now, SPC has outlooked the entire forecast area in a Slight Risk
(level 2 of 5) for severe weather late Monday, so stay tuned to the
latest forecast! It will also feel warmer by Monday, with high
temperatures building into the middle to upper 70s for most
locations.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1052 PM CDT Wed Apr 23 2025

VFR conditions currently present at the terminals. Showers and
storms have remained across northeastern Iowa and far
southwestern Wisconsin so far this evening but activity is
expected to spread north and east into the overnight hours. Have
added TEMPO groupings at both terminals with increased confidence
in coverage for showers/storms after 08Z. Afterwards, we'll see
a lull in activity until later in the afternoon with activity
filling in from the west. Have adjusted prevailing and PROB30
groups to align with the latest hi-resolution guidance. Activity
will really pick up after 21Z Thursday with MVFR and IFR
ceilings and visibilities building into the area - impacting RST
first around 22Z and LSE later around 04Z Friday. Ceilings may
drop to LIFR for RST around 06Z but did not have enough
confidence to include with this package. Will have to monitor
this possibility for future package updates.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Zapotocny
AVIATION...Barendse
Hazardous weather outlook, Apr 23, 4:21 AM CDT, 19 hours before
Hazardous Weather Outlook
National Weather Service La Crosse WI
421 AM CDT Wed Apr 23 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ029-032>034-
041>044-053>055-061-241330-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
421 AM CDT Wed Apr 23 2025

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
southwest Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

Periodic showers and thunderstorms today and tonight. An isolated
strong to severe storm could develop over parts of northeast Iowa
or southwest Wisconsin. Large hail would be the primary severe
risk with a secondary risk of damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for thunderstorms Thursday and Thursday night.
At this time, severe storms are not anticipated.

Thunderstorms return to the forecast Sunday through Tuesday. It is
too early to determine the severe weather risk.

.SPOTTER INFORMATION STATEMENT...

While spotter activation may not be utilized today, any severe
weather reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-241330-
Taylor-
421 AM CDT Wed Apr 23 2025

This Hazardous Weather Outlook is for portions of north central
Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms return to the forecast Sunday through Tuesday. It is
too early to determine the severe weather risk.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Zapotocny

In the hours before

Special weather statement, Apr 23, 9:04 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service La Crosse WI
904 PM CDT Wed Apr 23 2025

IAZ030-240230-
Clayton IA-
904 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CLAYTON COUNTY THROUGH
930 PM CDT...

At 904 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elkader, moving east at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Garnavillo around 915 PM CDT.

Other locations impacted by this storm include Lock And Dam 10,
Osborne, Motor, Communia, Clayton Center, and County Roads X 47 And C
7 X.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4279 9147 4289 9145 4288 9110 4286 9110
      4285 9109 4283 9110 4283 9108 4277 9107
      4276 9106 4275 9107 4275 9106 4273 9106
TIME...MOT...LOC 0204Z 275DEG 24KT 4282 9137

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Ferguson
Special weather statement, Apr 23, 9:25 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service La Crosse WI
925 PM CDT Wed Apr 23 2025

IAZ030-WIZ061-240300-
Clayton IA-Grant WI-
925 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CLAYTON AND WEST CENTRAL
GRANT COUNTIES THROUGH 1000 PM CDT...

At 925 PM CDT, Doppler radar was tracking a strong thunderstorm over
Garnavillo, or 7 miles northwest of Guttenberg, moving east at 25
mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Guttenberg around 930 PM CDT.

Other locations impacted by this storm include Lock And Dam 10, North
Andover, Glen Haven, and County Roads X 47 And C 7 X.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4279 9133 4287 9132 4289 9094 4273 9093
TIME...MOT...LOC 0225Z 272DEG 21KT 4283 9124

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Ferguson
Special weather statement, Apr 23, 9:32 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service La Crosse WI
932 PM CDT Wed Apr 23 2025

IAZ029-240300-
Fayette IA-
932 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN FAYETTE COUNTY THROUGH
1000 PM CDT...

At 932 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oelwein, moving east at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Oelwein around 935 PM CDT.

Other locations impacted by this storm include County Road W 33 And
187, County Roads 3 And W 13, Westgate, County Road W 45 And 187,
County Roads 3 And W 45, and County Roads 3 And W 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4268 9204 4278 9201 4278 9168 4264 9173
      4264 9188
TIME...MOT...LOC 0232Z 277DEG 14KT 4270 9194

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Ferguson
Special weather statement, Apr 23, 10:17 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1017 PM CDT Wed Apr 23 2025

WIZ061-240415-
Grant WI-
1017 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GRANT COUNTY THROUGH
1115 PM CDT...

At 1016 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cassville, or 7 miles east of Guttenberg, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Lancaster around 1050 PM CDT.

Other locations impacted by this storm include Werley, Mount Ida,
Beetown, County Roads K And T, Porters Bridge, Mount Hope, North
Andover, Glen Haven, Lancaster Municipal Airport, and Patch Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4271 9098 4272 9100 4272 9101 4296 9114
      4308 9073 4276 9056 4270 9098
TIME...MOT...LOC 0316Z 244DEG 14KT 4279 9096

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Zapotocny
Local storm report, Apr 23, 10:34 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1034 PM CDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     Hail             Glen Haven              42.83N 91.07W
04/23/2025  E0.70 Inch       Grant              WI   Fire Dept/Rescue

            Relayed by Grant County EM with pictures for
            size comparison.

&&

KB
Special weather statement, Apr 23, 11:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1121 PM CDT Wed Apr 23 2025

IAZ010-011-029-030-WIZ054-055-061-240515-
Clayton IA-Winneshiek IA-Fayette IA-Allamakee IA-Richland WI-
Crawford WI-Grant WI-
1121 PM CDT Wed Apr 23 2025

...STRONG THUNDERSTORMS WILL IMPACT CLAYTON...FAYETTE...SOUTHERN
ALLAMAKEE...SOUTHERN WINNESHIEK...GRANT...SOUTHWESTERN RICHLAND AND
SOUTHERN CRAWFORD COUNTIES THROUGH 1215 AM CDT...

At 1115 PM CDT, Doppler radar was clusters of strong thunderstorms
over parts of northeast Iowa and southwest Wisconsin. The strongest
storm was located over Bloomington, or 9 miles northeast of
Guttenberg, moving east at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Bloomington around 1120 PM CDT.
  Lancaster around 1140 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4264 9071 4268 9090 4265 9090 4265 9208
      4319 9208 4330 9040 4320 9040 4320 9043
      4263 9043
TIME...MOT...LOC 0415Z 268DEG 19KT 4289 9097

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

JSB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:01 PM CDTSpecial Weather StatementARXAdams44 min
Apr 23, 7:38 PM CDTRiver Flood WarningARXJuneau57 hr
Apr 23, 10:17 PM CDTSpecial Weather StatementARXGrant58 min
Apr 24, 12:46 AM CDTSpecial Weather StatementARXRichland29 min
Apr 23, 9:04 PM CDTSpecial Weather StatementARXClayton26 min
Apr 23, 9:25 PM CDTSpecial Weather StatementARXClayton35 min
Apr 23, 9:32 PM CDTSpecial Weather StatementARXFayette28 min
Apr 23, 9:35 PM CDTSevere Thunderstorm WarningARXFayette55 min

Nearby

Special Weather Statements in Wisconsin, 2025Special Weather Statements in Iowa, 2025Every special weather statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.